“Take the little blue pill three times a day.”
“Don’t mix the yellow capsule with the little blue pill, and take it before breakfast.”
“Cut the green tablet in half, and take it before bed. Don’t take it with the little blue pill.”
Medication errors occur more often than you would guess, which is why it’s so important to be proactive and ask questions when taking any prescribed or over-the-counter medication.
But even the most sophisticated patient self-advocate can fall victim to prescription errors, many of which occur for reasons outside of the patient’s control. For example,
- Over-medicating a patient, which can lead to drug addiction, illness or death
- Under-medicating a patient, which can result in lengthier hospital stays or prolonged illness
- Prescribing the wrong medication because
- the pills look alike
- the dosage was mis-interpreted or misread
- the abbreviation for the drug is similar to a different drug
- Failing to check whether the drug will have a dangerous interaction with other drugs the patient is taking
- Errors by the health care providers including doctors, nurses and pharmacists
- giving the wrong instructions to the patient
- dispensing the wrong medication to the patient
- failing to provide adequate informed consent about the medication to the patient
- Defective warning labels on drug packaging
How often does this happen?
Statistically speaking, preventable medical errors take the lives of approximately 400,000 people each year. According to the U.S. Food and Drug Administration, over one million patients are injured every year as a result of medication mistakes by health care providers. Below are a few examples of some of the clients our firm has represented over the years:
… a woman who had an iodine allergy and indicated this information on her Patient Information Form was given a dye injection containing iodine. She suffered a severe allergic reaction leading to respiratory arrest and anoxic brain injury.
… an elderly woman was prescribed a medication that was contra-indicated given other drugs she was already taking and suffered an irreversible hypoglycemic incident and died.
… a woman was overdosed on Coumadin due to a hospital’s laboratory error, suffered massive internal bleeding and died.
… a mail-order pharmacy negligently prepared a prescription for anti-rejection medication that a child needed following a heart transplant procedure. As a result of the mis-filled prescription, the child suffered catastrophic injuries from rejection of the transplanted heart.
What can you do if you or a loved one has suffered because of a medication mistake?
Ask questions. Keep copies of documents. Contact Us and schedule a free consultation to evaluate whether you have a potential claim.